Adverse effects of antiepileptics: DERMATOLOGICAL ADVERSE EFFECTS(2)

Cutaneous reactions are the most common reason for la-motrigine discontinuation, with 2% to 3% of patients requiring drug withdrawal in clinical studies . Factors that increase the risk of rash with lamotrigine include higher plasma concentrations, coadministration with valproic acid and exceeding the recommended dose escalation schedule . Valproic acid interacts with lamotrigine metabolism, leading to a reduced total clearance and a marked increase of the elimination half-life of lamotrigine. Getting high quality medications online is becoming more and more affordable: visit this respectable canadian family pharmacy com and find out more about the options you have when buying drugs from the comfort of your home.

Gingival hyperplasia is associated with phenytoin therapy and is described as enlarged interdental papillae that are firm, pink and painless. It can become so extensive that the teeth of the maxilla and the mandible are completely overgrown. Gingival hyperplasia usually begins two to eight months after the onset of therapy. The incidence of phenytoin-induced gingival hyperplasia ranges from 40% to 60% in outpatients to 90% in institutionalized epileptics . The only treatment for gingival hyperplasia is withdrawal of phenytoin because dose reduction is not effective . Folic acid supplementation does not appear to reduce the incidence of phenytoin-induced gingival hyperplasia . Gingivectomy can be used as a temporary measure to retard decay and prevent periodontal disease. Although improved dental care has been recommended to prevent this side effect, a two-year plaque control program in children was not effective in preventing the development of gingival hyperplasia.

Category: Antiepileptics

Tags: Anticonvulsants; Dose-related toxicity; Epilepsy; Idiosyncratic toxicity

Leave a Reply

Your email address will not be published. Required fields are marked *

CAPTCHA image
*